Kansas, 2008

Tornadoes and Hail in Kansas, May 29, 2008

May 29, 2008 · NWS GLD · 43 events in 10 counties and zones

A surface low pressure area moved northeast out of Colorado during the day. Severe thunderstorms developed during the early afternoon hours and continued well into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A surface low pressure area moved northeast out of Colorado during the day. Severe thunderstorms developed during the early afternoon hours and continued well into the evening. Nearly 50 reports of severe weather were received in NW Kansas with a few hail reports in SW Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 12:45 PM MST, 2 minutes earlier.

Area forecast discussion, May 29, 12:45 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT THU MAY 29 2008

.DISCUSSION...
145 PM MDT THU MAY 29 2008

ONGOING SEVERE WEATHER WILL DIMINISH/MOVE EAST AFTER 06Z WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. STABLE POST-FRONTAL
CONDITIONS ARE EXPECTED FRI-SAT WITH MORE UNCERTAINTY ON SUNDAY AS
WARM FRONT MIXES NORTH ACROSS THE CENTRAL HIGH PLAINS. WILL LEAVE
SOME LOW POPS ON SUNDAY.

DAYS 4 THROUGH 7...AT THE START OF THE PERIOD (MON-TUE)...THE
SUBTROPICAL RIDGE WILL BE ANCHORED OVER NORTHERN MEXICO/DEEP SOUTH
TEXAS WHILE A STATIONARY FRONT WILL BE MEANDERING ACROSS THE CENTRAL
PLAINS STATES. THIS LEADS TO A LOW CONFIDENCE POP/TEMPERATURE
FORECAST. WILL LEAN COOLER GIVEN UNCERTAINTY IN FRONTAL POSITION
WHILE KEEPING LOW POPS ACROSS MUCH OF THE AREA. THE GFS ALLOWS FRONT
TO MIX NORTH ON TUESDAY WHILE THE ECMWF SUGGESTS THE FRONTAL ZONE WILL
REMAIN DRAPED ACROSS THE CENTRAL PLAINS. BY WED-THU...DESCENT
AGREEMENT BETWEEN GFS/ECMWF WITH A LONG WAVE TROUGH DEVELOPING
ACROSS THE PLAINS STATES KEEPING A SEASONABLY COOL AND UNSETTLED
PATTERN ACROSS THE CENTRAL HIGH PLAINS.

&&
.AVIATION...
1110 AM MDT THU MAY 29 2008

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUNDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.

MARTIN
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR KSZ002>004-015-016-029.

NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NEZ080-081.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, May 29, 9:44 AM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU MAY 29 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK LIKELY TODAY...

A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR
MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE
THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE
POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF
BENKELMAN TO TRIBUNE LINE.

VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND
TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN
ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR
TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE.

SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON...
GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW.

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON
ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER
EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP
RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT
RECOMMENDED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE
OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS
WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

JRM

In the hours before

Special weather statement, May 29, 12:15 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT THU MAY 29 2008

KSZ001-002-NEZ079-080-291945-
CHEYENNE-DUNDY-HITCHCOCK-RAWLINS-
215 PM CDT THU MAY 29 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...CHEYENNE
COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST NEBRASKA AND
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 210 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES NORTH OF BIRD CITY...AND MOVING NORTHEAST AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 25 AND 58.

JRM
Local storm report, May 29, 12:34 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             STRATTON NE             40.15N 101.23W
05/29/2008  E0.88 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

FOLTZ
Local storm report, May 29, 12:43 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             10 NW CULBERTSON        40.33N 100.97W
05/29/2008  E0.88 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

FOLTZ

The radar

The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

28 hail, 13 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
May 29, 12:47 PM MST
Where
Wallace County, 9 mi SW of Wallace
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -101.698

Hail, Wallace

When
May 29, 12:49 PM MST
Where
Wallace County, 5 mi S of Wallace
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.848, -101.580

Hail, Logan

When
May 29, 2:18 PM CST
Where
Logan County, 9 mi SW of Winona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.978, -101.369

Hail, Logan

When
May 29, 2:40 PM CST
Where
Logan County, 4 mi W of Oakley
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.130, -100.925

Hail, Logan

When
May 29, 2:43 PM CST
Where
Logan County, 9 mi ENE of Winona
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.120, -101.095

Thunderstorm Wind, Sheridan

When
May 29, 3:16 PM CST to 3:18 PM CST
Where
Sheridan County, Angelus
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -100.670

Hail, Decatur

When
May 29, 3:20 PM CST
Where
Decatur County, 2 mi N of Oberlin Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.859, -100.530

Hail, Decatur

When
May 29, 3:25 PM CST
Where
Decatur County, Oberlin
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -100.520

Thunderstorm Wind, Wallace

When
May 29, 2:29 PM MST to 2:30 PM MST
Where
Wallace County, 9 mi SW of Wallace
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -101.698

Resident stated the wind gust lasted about one minute.

Thunderstorm Wind, Sheridan

When
May 29, 3:35 PM CST
Where
Sheridan County, Hoxie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.430

Hail, Sheridan

When
May 29, 3:40 PM CST
Where
Sheridan County, Hoxie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -100.430

Tornado, Sheridan

When
May 29, 3:40 PM CST to 3:46 PM CST
Where
Sheridan County, 2 mi SSE of Hoxie to 4 mi E of Hoxie
Rating
EF0
Path length
3.7 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
39.323, -100.416

Chaser reported an elephant trunk tornado east of Hoxie. No damage was reported.

Hail, Graham

When
May 29, 4:12 PM CST
Where
Graham County, 8 mi N of Hill City
Measured
1 in hail
Reported by
Public
Coordinates
39.486, -99.850

Hail, Gove

When
May 29, 4:15 PM CST to 5:15 PM CST
Where
Gove County, 3 mi SSE of Grinnell to 3 mi NE of Quinter
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -100.609

At least a dozen hail reports between 0.75 and 1.00 inches in diameter were received from NSSL's SHAVE project. These reports were associated with a severe thunderstorm which tracked ENE across northern Gove county during the late afternoon.

Hail, Logan

When
May 29, 4:35 PM CST
Where
Logan County, 9 mi SSE of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.980, -100.956

Hail, Logan

When
May 29, 4:35 PM CST
Where
Logan County, 10 mi SW of Oakley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.028, -100.982

Thunderstorm Wind, Graham

When
May 29, 4:45 PM CST
Where
Graham County, Hill City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.380, -99.830

Tornado, Sheridan

When
May 29, 4:45 PM CST to 4:47 PM CST
Where
Sheridan County, 9 mi S of Hoxie
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.220, -100.430

Two storm chasers reported a rain-wrapped tornado with poor contrast. there was no known damage.

Thunderstorm Wind, Sheridan

When
May 29, 5:00 PM CST
Where
Sheridan County, 6.37 mi SSE of Tasco
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.264, -100.256

A large machine shed was destroyed, apparently by thunderstorm winds, with pieces blown about a half mile from the original location. Nearby, the homeowner's residence suffered minor roof damage.

Hail, Graham

When
May 29, 5:00 PM CST to 6:00 PM CST
Where
Graham County, 3 mi NE of St Peter to 9 mi S of Bogue
Measured
1.5 in hail
Reported by
Public
Coordinates
39.211, -100.040

Over 20 reports of hail 0.75 to 1.00 inch in diameter were received via NSSL's SHAVE project. An isolated report of 1.5 inch hail was noted 9 miles south of Bogue. A large supercell thunderstorm moved slowly across southern Graham county and was responsible for the reports.

Hail, Gove

When
May 29, 5:04 PM CST
Where
Gove County, Grainfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.120, -100.470

Hail, Gove

When
May 29, 5:12 PM CST
Where
Gove County, 3 mi S of Park
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.057, -100.370

Hail, Gove

When
May 29, 5:13 PM CST
Where
Gove County, 1 mi W of Park
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.100, -100.389

Hail, Gove

When
May 29, 5:14 PM CST
Where
Gove County, Park
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.100, -100.370

Hail report relayed via the National Spotter Network stating hail was covering Interstate 70 near Park.

Hail, Sheridan

When
May 29, 6:15 PM CST
Where
Sheridan County, 1 mi S of Selden
Measured
0.88 in hail
Reported by
Public
Coordinates
39.516, -100.570

Hail, Logan

When
May 29, 6:35 PM CST
Where
Logan County, Oakley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Thunderstorm Wind, Thomas

When
May 29, 6:35 PM CST
Where
Thomas County, 2 mi SW of Mingo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.260, -100.996

Hail, Thomas

When
May 29, 6:35 PM CST
Where
Thomas County, 2 mi SW of Mingo
Measured
0.75 in hail
Reported by
Public
Coordinates
39.260, -100.996

Thunderstorm Wind, Sheridan

When
May 29, 6:55 PM CST
Where
Sheridan County, 13 mi N of Hoxie
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.538, -100.430

A semi truck was flipped over on highway 23 about 13 miles north of Hoxie.

Thunderstorm Wind, Sheridan

When
May 29, 6:55 PM CST
Where
Sheridan County, 10 mi N of Hoxie
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.495, -100.430

Irrigation pivot overturned about 10 miles north of Hoxie.

Thunderstorm Wind, Logan

When
May 29, 7:00 PM CST
Where
Logan County, Oakley
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Numerous trees down in Oakley, including a large tree at city hall. Power lines reported down.

Hail, Norton

When
May 29, 7:02 PM CST
Where
Norton County, Lenora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.600, -100.000

Hail reported to be covering the ground. Small (1-inch diameter) tree limbs also down.

Hail, Norton

When
May 29, 7:09 PM CST
Where
Norton County, 7 mi E of Lenora
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.600, -99.868

Thunderstorm Wind, Norton

When
May 29, 7:09 PM CST
Where
Norton County, 7 mi E of Lenora
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.600, -99.868

Thunderstorm Wind, Sheridan

When
May 29, 7:15 PM CST
Where
Sheridan County, Angelus
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -100.670

Hail, Norton

When
May 29, 7:17 PM CST
Where
Norton County, 7 mi E of Edmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -99.689

Hail, Norton

When
May 29, 7:21 PM CST
Where
Norton County, 3 mi E of Densmore
Measured
1 in hail
Reported by
Public
Coordinates
39.630, -99.694

Hail, Greeley

When
May 29, 6:35 PM MST
Where
Greeley County, 12 mi NW of Tribune
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.593, -101.907

Hail, Graham

When
May 29, 8:05 PM CST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.370, -99.850

Hail, Graham

When
May 29, 8:05 PM CST
Where
Graham County, 5 mi W of Hill City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.370, -99.944

Thunderstorm Wind, Wichita

When
May 29, 8:05 PM CST
Where
Wichita County, 13 mi NW of Leoti
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.613, -101.520

Hail, Greeley

When
May 29, 7:18 PM MST
Where
Greeley County, Tribune
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.470, -101.750

Hail, Wichita

When
May 29, 8:26 PM CST
Where
Wichita County, 12 mi NW of Leoti
Measured
1 in hail
Reported by
Public
Coordinates
38.603, -101.507

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104573, 104572, 104546, 104547, 104548, 104565, 104525, 104527, 104574, 104568, 104560, 104604, 104539, 104641, 104550, 104551, 104543, 104605, 104606, 104653, 104529, 104531, 104538, 104537, 104561, 104552, 104571, 104579, 104562, 104563, 104554, 104555, 104556, 104559, 104569, 104558, 104557, 104544, 104540, 104541, and more.